New York, 2020

Flash Flooding and Flood in New York, July 11, 2020

July 11, 2020 · NWS BUF · 12 events in 6 counties and zones

S. supported a wave of convection that moved across the entire area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A sharp short wave trough embedded within a broad upper level trough over the northeastern U.S. supported a wave of convection that moved across the entire area. A precipitable water value of 1.65 inches was observed on the KBUF sounding, and models suggested over 2 inches in portions of the area. This combined with an incoming mesoscale convective vortex to drive slow-moving and heavy rain-producing thunderstorms. While shear was minimal in the environment, the MCV resulted in locally higher shear values, which enhanced wind damage across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 11, 10:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 10:30 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1130 AM EDT Sat Jul 11 2020

.SYNOPSIS...
A complex area of low pressure including the tropical remnants
of Fay will move across the region today. Widespread showers
with this system will alleviate drought conditions today, but
there's also a risk of thunderstorms producing locally heavy
rainfall and damaging winds. Showers and storms will taper off
tonight, followed by scattered thunderstorms on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 930 a.m. our region is mainly dry...between the remnants of
tropical system Fay to the east and an area of showers and
storms associated with a shortwave just to the west.

The main forecast concern is the showers and storms with the
shortwave and an approaching complex frontal system. Lingering
moisture in the wake of Fay and the incoming mid- level
shortwave trough to our west will lead to another round of
showers and storms. Following latest high resolution guidance,
it appears the bulk of this will pass just south of a Buffalo to
Rochester to Oswego line today. Comparing upstream observations
suspect that high res QPF is a bit high, but the consensus
track is supported by satellite and radar extrapolation. In
general, expect a swath of a half inch to an inch of rain with
this, which would be beneficial alleviating drought conditions.
However, locally higher amounts approaching 2 inches are
possible which has the potential to cause flooding depending on
location and intensity.

Also, some of these storms have the potential to become strong
to severe in the afternoon through the evening hours. Although,
bulk 0-6km shear values are rather weak with only 15-20 knots
but BUFKIT profile soundings do show plenty of CAPE, especially
for our eastern counties. Also, SPC has place parts of the area
from roughly Rochester/Finger Lakes region into the North
Country in a Marginal Risk for severe storms with the potential
for damaging winds.

Convection, primarily east of Lake Ontario, should exit east of
the region tonight. Thus the night should end with a temporary
lull in any precip potential toward morning as a weak shortwave
ridge moves in (ahead of the next trough.)

In terms of temperatures, highs today will definitely be cooler with
upper 70s to low/mid 80s. Lows tonight will be found in the 60s
areawide by daybreak Sunday.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Showers chances will lower the first half of Sunday as the shortwave
trough exits northern New England. This lull in precipitation should
be short lived as another shortwave dipping into the middle Ohio
Valley will provide another round of showers and thunderstorms which
start to arrive by Sunday afternoon into Sunday evening. Severe
threat looks limited, but some localized heavy rainfall is certainly
possible. Sunday looks to be a bit less humid and also not quite as
warm with highs in the upper 70s to lower 80s.

Scattered mainly diurnally driven convection will develop Monday as
one last shortwave rotates through the region. High temperatures
will be mainly in the 70s. Showers linger into Monday evening. Low
temperatures will fall to the upper 50s to low 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The upper level pattern shifts Tuesday with a trough moving over New
England and a ridge building northward across the Great Lakes. A dry
northwest flow will lead to mostly dry conditions Tuesday and
Tuesday night. The upper level ridge will flatten and move across
the Northeast mid-week. Warm air advection will bring warmer
temperatures back into the region with highs climbing into the upper
80s Wednesday.

The ridge continues to flatten and the flow becomes more or less
zonal with the exception of a few weak shortwave troughs that move
across the Great Lakes basin. An elongated area of high pressure
will sit across the lower half of the Lower 48 through Saturday.
Little sign of any widespread rainfall during this period however
showers and thunderstorms are possible. Heat and humidity will
increase into next weekend.

Supporting another heat wave are temperature forecasts from the
Climate Prediction Center (CPC). The Day 8-14 U.S. Hazards Outlook
map includes the Great Lakes region in an area for EXCESSIVE heat
during the July 18-24 period...and the corresponding 8-14 temp
outlook has a 70 percent bullseye for above normal temps over the
region.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will become more widespread across
all of western and north central NY this afternoon as a potent
shortwave and frontal boundary pushes through the region. VFR
conditions initially at area terminals will more than likely
give way to MVFR/IFR conditions as showers and storms become
more numerous across the Western and North Central NY.

Tonight, showers and storms will slowly diminish from west to east
with VFR prevailing at most terminals.

Outlook...

Sunday...Mainly VFR with scattered showers and thunderstorms.
Monday...VFR/MVFR with showers and thunderstorms likely.
Tuesday and Wednesday...VFR.

&&

.MARINE...
A complex system will push a weak cold front through the region
today with showers and thunderstorms. Small Craft Advisory (SCA)
conditions will then develop as the front pushes slowly across
the region, especially on Lake Erie by late this afternoon into
this evening. Based on the rapid increase in winds at Erie, PA,
the start time of the SCA was nudged up a few hours for Lake
Erie waters southwest of Dunkirk.

Tonight, winds remain elevated but should drop off
enough to allow for conditions to subside below SCA on Lake
Erie. On the other hand, Lake Ontario winds and waves will pick
up this evening which will support SCA on Lake Ontario overnight
into Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through late tonight for NYZ019.
MARINE...Small Craft Advisory from 3 PM this afternoon to 1 AM EDT
         Sunday for LEZ041.
         Small Craft Advisory until 1 AM EDT Sunday for LEZ040.
         Small Craft Advisory from 9 PM this evening to 11 AM
         EDT Sunday for LOZ042>044.

&&

SYNOPSIS...AR
NEAR TERM...AR/Apffel
SHORT TERM...TMA
LONG TERM...HSK/RSH/Thomas
AVIATION...AR/Apffel
MARINE...AR/Apffel
Hazardous weather outlook, Jul 11, 3:27 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
427 AM EDT Sat Jul 11 2020

NYZ010>012-020-021-085-120830-
Northern Erie-Genesee-Wyoming-Cattaraugus-Allegany-Southern Erie-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. The main threat is heavy rainfall
with the potential for localized flooding. There is a slight risk
for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-007-008-013-014-120830-
Monroe-Jefferson-Lewis-Livingston-Ontario-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. There is a marginal risk that some
of the storms will become severe with damaging winds the main
threat. There is also a slight risk for excessive rainfall with the
potential for localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-120830-
Chautauqua-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. The main threat is heavy rainfall
with the potential for localized flooding. There is a slight risk
for excessive rainfall.

A high swim risk is expected tonight for beaches along Lake Erie.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-120830-
Niagara-Orleans-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. The main threat is heavy rainfall
with the potential for localized flooding. There is a slight risk
for excessive rainfall.

A high swim risk is expected tonight for beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-120830-
Wayne-Northern Cayuga-Oswego-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today. There is a marginal risk that some
of the storms will become severe with damaging winds the main
threat. There is also a slight risk for excessive rainfall with the
potential for localized flooding.

A high swim risk is expected tonight for beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A high swim risk is expected Sunday for beaches along Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
427 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 11, 10:48 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1148 AM EDT Sat Jul 11 2020

NYZ019-111715-
Chautauqua-
1148 AM EDT Sat Jul 11 2020

...HEAVY RAINS AND GUSTY WINDS MOVING INTO CHAUTAUQUA COUNTY THIS
AFTERNOON...

A cluster of storms will move slowly eastward into Chautauqua County
this afternoon. These storms will produce locally heavy rainfall,
which may result in ponding of water on roadways, and possibly
localized flooding.

There also will be an abrupt increase in winds with this system,
with wind gusts in excess of 40 mph. The strongest winds will be
near the immediate lakeshore. Strong winds may result in a few
downed tree limbs.

Locations impacted include...
Westfield, Lakewood, Mayville, Lake Erie State Park, Findley Lake,
Long Point State Park, Chautauqua Institution, Chautauqua, Portland,
Ripley, Stockton, Brocton, Mina, French Creek, Sherman, Panama, Bemus
Point, Ripley Beach, Barcelona and Dewittville.

This includes the following highways...
 Interstate 90 between exits 61 and 60.
 Interstate 86 between exits 4 and 10.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4227 7976 4228 7973 4231 7977 4250 7939
      4210 7931 4200 7976
TIME...MOT...LOC 1541Z 248DEG 10KT 4216 7973

Apffel
Special weather statement, Jul 11, 11:30 AM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1230 PM EDT Sat Jul 11 2020

NYZ002-011-111700-
Orleans-Genesee-
1230 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORLEANS AND NORTH
CENTRAL GENESEE COUNTIES...

At 1229 PM EDT, a strong thunderstorm was located near Oakfield, or
near Batavia, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Batavia, Byron, Oakfield and Elba.

This includes Interstate 90 near exit 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4300 7806 4301 7831 4316 7834 4316 7802
TIME...MOT...LOC 1629Z 181DEG 14KT 4309 7818

JLA
Special weather statement, Jul 11, 12:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Buffalo NY
128 PM EDT Sat Jul 11 2020

NYZ002-003-111815-
Orleans-Monroe-
128 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS AND
NORTHWESTERN MONROE COUNTIES...

At 127 PM EDT, a strong thunderstorm was located near Hamlin Beach
State Park, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Brockport, Hilton, Hamlin Beach State Park, Holley, Kendall and
Morton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4341 7796 4339 7777 4338 7777 4322 7782
      4322 7805 4341 7812
TIME...MOT...LOC 1727Z 178DEG 13KT 4331 7794

JLA
Special weather statement, Jul 11, 12:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Buffalo NY
135 PM EDT Sat Jul 11 2020

NYZ019-020-111815-
Chautauqua-Cattaraugus-
135 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 135 PM EDT, a strong thunderstorm was located 7 miles northeast of
Long Point State Park, or 9 miles north of Jamestown, moving
southeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Falconer, Jamestown West, Frewsburg, Long Point State
Park, Gerry, Conewango, Ellington, Randolph, Celoron, East Randolph,
Sinclairville, Bemus Point, Kennedy, Ellery Center and Steamburg.

This includes Interstate 86 between exits 11 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4222 7944 4236 7924 4214 7885 4200 7903
      4200 7923
TIME...MOT...LOC 1735Z 312DEG 31KT 4223 7928

JLA
Special weather statement, Jul 11, 12:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
155 PM EDT Sat Jul 11 2020

NYZ001-010-085-111845-
Southern Erie-Niagara-Northern Erie-
155 PM EDT Sat Jul 11 2020

...THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS ERIE AND SOUTHERN
NIAGARA COUNTIES...

A cluster of storms across the Buffalo Metro and along the Lake Erie
shore south of Buffalo will continue to produce heavy downpours into
mid afternoon. These storms will produce locally heavy rainfall,
which may result in ponding of water on roadways, and possibly
localized flooding.

LAT...LON 4258 7922 4259 7919 4264 7916 4267 7912
      4272 7909 4276 7898 4280 7892 4284 7893
      4289 7891 4293 7891 4296 7893 4298 7901
      4301 7902 4314 7870 4287 7848 4283 7849
      4256 7910 4257 7913 4255 7915 4253 7924

JLA

The radar

The Buffalo radar (KBUF), 15 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flash flood, 2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Erie

When
July 11, 1:00 PM EST to 7:30 PM EST
Where
Erie County, 1.23 mi NW of Millgrove
Reported by
CoCoRaHS
Coordinates
42.940, -78.550

Rainfall of 2.72 inches was reported.

Thunderstorm Wind, Wayne

When
July 11, 1:30 PM EST
Where
Wayne County, 1.01 mi E of Fruitland
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.220, -77.310

Trees were reported down across an individuals property.

Flood, Erie

When
July 11, 1:53 PM EST to 3:00 PM EST
Where
Erie County, 0.51 mi W of Collins to 0.54 mi WNW of Collins
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.500, -78.930

Flooding was reported on Collins Road.

Thunderstorm Wind, Wayne

When
July 11, 2:47 PM EST
Where
Wayne County, 1.22 mi NW of Macedon Lakestone Ar
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.040, -77.320

Trees were reported down.

Thunderstorm Wind, Wayne

When
July 11, 3:08 PM EST
Where
Wayne County, 0.86 mi SE of Marion
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.140, -77.190

Trees and wires were reported down onto a road.

Flash Flood, Cattaraugus

When
July 11, 3:12 PM EST to 4:30 PM EST
Where
Cattaraugus County, 0.69 mi S of South Dayton to 0.92 mi SE of South Dayton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.360, -79.050

Multiple roads were closed due to flooding in South Dayton.

Flash Flood, Monroe

When
July 11, 3:50 PM EST to 5:50 PM EST
Where
Monroe County, 2.02 mi W of Pt Pleasant to 1.34 mi ESE of Pt Pleasant
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.232, -77.590

Flooding was reported on Route 104, Culver Road, North Goodman Street, and on Panorama Trail. Two men were thrown from a raft in flood waters and swam to safety.

Heavy Rain, Monroe

When
July 11, 3:54 PM EST to 8:54 PM EST
Where
Monroe County, Maplewood
Reported by
ASOS
Coordinates
43.120, -77.680

Rainfall of 3.18 inches was reported.

Flash Flood, Monroe

When
July 11, 4:00 PM EST to 6:00 PM EST
Where
Monroe County, 1.66 mi ENE of West Webster to 1.27 mi NE of West Webster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.210, -77.470

Five Mile Lane Road was flooded.

Thunderstorm Wind, Lewis

When
July 11, 5:03 PM EST
Where
Lewis County, Castorland
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.880, -75.520

A tree was reported down on a road in Castorland.

Thunderstorm Wind, Lewis

When
July 11, 5:06 PM EST
Where
Lewis County, 1.65 mi ESE of Lyons Falls
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.610, -75.340

A tree was reported down onto wires on River Road.

Flash Flood, Livingston

When
July 11, 5:58 PM EST to 7:00 PM EST
Where
Livingston County, 2.76 mi S of Groveland to 2.67 mi S of Groveland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.630, -77.770

Route 36 in West Sparta was closed due to flash flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912640, 912642, 912647, 912643, 912644, 912648, 912649, 912641, 912650, 912645, 912646, 912651.